March 1988

Dense Metaphyseal Bands and Growth Arrest Associated With Isotretinoin Therapy

Author Affiliations

From the Human Genetics Branch, National Institute of Child Health and Human Development (NICHD), Bethesda, Md; the Department of Radiology, Georgetown University Medical Center, Washington, DC; and the Department of Diagnostic Radiology, National Institutes of Health, Bethesda, Md.

Am J Dis Child. 1988;142(3):316-318. doi:10.1001/archpedi.1988.02150030090029

• A 9-year-old boy, treated with high-dose isotretinoin therapy for fibrodysplasia ossificans progressiva, developed dense metaphyseal bands and growth arrest. Discontinuance of isotretinoin therapy was followed by gradual decrease of metaphyseal bands and resumption of clinical growth. The dense metaphyseal bands may be related to the known action of retinoids as modulators of chondrocyte phenotype and gene expression.

(AJDC 1988;142:316-318)